What To Do if a Patient is Delirious
The primary treatment for delirium is to diagnosis and treat the underlying illness. A detailed history and physical examination should be performed as well as radiologic and laboratory testing when appropriate. Infections, fluid/electrolyte imbalances, metabolic disturbances, organ failure, intracranial pathology, and drug toxicity or withdrawal can precipitate delirium. However, life threatening causes for delirium should be considered initially and can be can be remembered using the mnemonic device “WHHHHIMPS”
|Wernicke’s disease or ethanol withdrawal
Hypoxia or hypercarbia
Hyperthermia or hypothermia
Poisoning (whether exogenous or iatrogenic)
|Table. Life-threatening causes of delirium using the mnemonic device “WHHHHIMPS”. Adapted from Caplan GA et al. Delirium. In: Stern TA, ed. Massachusetts General Hospital Comprehensive Clinical Psychiatry. 1st ed. Philadelphia, PA: Mosby/Elsevier; 2008|
There are several caveats to identifying a potential delirium etiology:
- It takes a significant noxious insult to precipitate delirium in a patient who has little or no vulnerability (e.g., healthy 65 year old who is functionally independent and has no dementia). There should be increased concern for a life-threatening precipitant in these patients.
- Delirious patients may not be able to provide an accurate history. Any history (including substance abuse) obtained from a delirious patient should be confirmed with a proxy.
- Medication lists in the electronic medical record are frequently inaccurate and should be confirmed with the caregiver or pharmacy.
- A careful physical examination should be performed. Focal neurological findings, cutaneous medication patches, infected decubitus ulcers etc., can easily be missed.
- Approximately 40% of patients with delirium may have more than one etiology.
Aside from addressing the underlying etiology, there is no universally accepted intervention for delirium. Most delirium interventions focus on symptom control of agitated delirious patients. Generally speaking, benzodiazepines should be avoided for agitation except in patients with delirium secondary to ethanol or benzodiazepine withdrawal. Instead, non-pharmacologic measures to de-escalate the patient should initially be attempted. This includes dimming or turning off the lights, minimizing auditory stimulation from beeping cardiac monitors or intravenous infusion pumps, minimizing tethers, and having family members and familiar objects from home at the patient’s bedside. If this does not work, then antipsychotic medications such as haloperidol can be considered to control agitation as a last resort. Intravenous haloperidol should be avoided in patients with QT prolongation as torsades de point has been reported when given in this form.
The “Tolerate, Anticipate, Don’t Agitate” (TADA) approach can be used to manage and prevent agitation in delirious patients.
- Tolerate – The first step is to tolerate seemingly dangerous behaviors. For example, a delirious patient may attempt to get out of bed without assistance or attempt to pull on intravenous lines, oxygen tubing, bladder catheters or cardiac monitoring devices. Tolerating behaviors allows patients to respond naturally to their circumstances and may provide them a sense of control while in their delirious state. Because delirious patients are often unable to adequately communicate, these behaviors may also indicate that something is bothering them. For example, a patient who is agitated and getting out bed may really need to go to the bathroom. Tolerating behaviors require close supervision to maintain patient safety.
- Anticipate – This step requires the health care provider to anticipate what the patient might do and proactively avoids inciting agents that may cause or exacerbate agitation. This includes avoiding unnatural tethers that are not absolutely needed for clinical care. Some examples of tethers are nasal cannula oxygen, multiple intravenous lines, and monitoring devices. Supplemental oxygen is not needed unless the patient is hypoxic or in respiratory compromise. Continuous intravenous normal saline infusion for maintenance hydration can be substituted with intermittent boluses. Intermittent vital sign measurements should also be used whenever possible. Getting out of bed is also anticipated and encouraged by this approach as long as patient’s safety can be ensured.
- Don’t Agitate – This is the final step and considered the golden rule of this approach. Some agitators are obvious (i.e. urinary bladder catheters, physical restraints) and some are not. Reorientation can be unpredictable as it can occasionally worsen agitation and should only be attempted if the patient is amenable to it.
Further education of the TADA approach can be seen in a video produced by Nina Tumosa and the Department of Veterans Affairs, Geriatric Research Education and Clinical Centers (GRECC).View the Video
Read more about managing patients with delirium
Altered mental status in older patients in the emergency department.
Han JH, Wilber ST. Altered mental status in older patients in the emergency department. Clin Geriatr Med. 2013;29:101-136.Read on PubMed.gov
Delirium in elderly people.
Inouye SK, Westendorp RG, Saczynski JS. Delirium in elderly people. Lancet. 2014;383:911-922.Read on PubMed.gov
The evaluation and management of delirium among older persons.
Flaherty JH. The evaluation and management of delirium among older persons. Med Clin North Am. 2011;95:555-77.Read on PubMed.gov